Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Pediatrics
Volume 2013, Article ID 897902, 3 pages
http://dx.doi.org/10.1155/2013/897902
Case Report

Serotonin Syndrome after Sertraline Overdose in a Child: A Case Report

1Department of Pediatrics, Centro Hospitalar de Vila Nova de Gaia e Espinho, EPE, Rua Doutor Francisco Sá Carneiro 4400-129 Vila Nova de Gaia, Portugal
2Department of Pediatrics, Centro Hospitalar do Médio Ave, EPE, Largo Domingos Moreira 4780-371 Santo Tirso, Portugal
3Pediatric Intensive Care Unit, Centro Hospitalar de São João, EPE, Alameda Prof. Hernâni Monteiro, 4200-319 Porto, Portugal

Received 11 October 2013; Accepted 2 December 2013

Academic Editors: C. F. Classen and G. Singer

Copyright © 2013 Joana Grenha et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Serotonin syndrome is a potentially life-threatening drug effect. It may be misdiagnosed because it has mostly been reported in adults. Case Report. An 8-year-old girl with behavioral problems and medicated with risperidone and sertraline was admitted in the emergency department after she had taken voluntarily 1500 mg of sertraline (50 mg/kg). At admission, she had marked agitation, visual hallucinations, diaphoresis, flushing, and tremor. She had fever and periods of hypertension. She also showed generalized rigidity and involuntary movements. She was treated with fluids and iv diazepam, midazolam, clemastine, and biperiden. As the patient presented a severe insomnia and a progressive rhabdomyolysis, she was transferred to pediatric intensive care unit (ICU), where she was under treatment with cyproheptadine, mechanical ventilation, and muscular paralysis for 11 days. She was discharged from hospital a few days later with no neurological sequelae. Conclusions. Serotonin syndrome is still not well recognized by physicians. In our patient, the diagnosis was made early due to the history of overdose with serotonin reuptake inhibitors and the triad of mental, neurological, and autonomic signs. Parents must be educated to prevent children from having free access to drugs, avoiding self-medication or overdose.